Alert archive / Texas / Wind Advisories in 2015

Wind Advisory 1, NWS Lubbock, TX

January 17, 201516 counties in Texas

NWS Lubbock, TX issued this wind advisory at Jan 17, 2015, 11:25 AM CST for 16 counties in Texas. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Jan 17, 2015, 11:25 AM CST (17:25 UTC)
Expired
Jan 17, 2015, 3:11 PM CST
In force
4 hr
Issued by
NWS Lubbock, TX

Counties Briscoe County, TX, Childress County, TX, Cottle County, TX, Crosby County, TX, Dickens County, TX, Floyd County, TX, Garza County, TX, Hale County, TX, Hall County, TX, Kent County, TX, King County, TX, Lubbock County, TX, Lynn County, TX, Motley County, TX, Stonewall County, TX, Swisher County, TX

The radar

The Lubbock radar (KLBB), 77 km from the middle of the area, began a volume at 17:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 5.4 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2015-01-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2015-01-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -66 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4532 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-66 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

436 
WWUS74 KLUB 171725
NPWLUB

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LUBBOCK TX
1125 AM CST SAT JAN 17 2015

TXZ023>026-029>032-035>038-041>044-172300-
/O.NEW.KLUB.WI.Y.0001.150117T1725Z-150117T2300Z/
SWISHER-BRISCOE-HALL-CHILDRESS-HALE-FLOYD-MOTLEY-COTTLE-LUBBOCK-
CROSBY-DICKENS-KING-LYNN-GARZA-KENT-STONEWALL-
INCLUDING THE CITIES OF...TULIA...SILVERTON...QUITAQUE...
MEMPHIS...TURKEY...CHILDRESS...PLAINVIEW...FLOYDADA...LOCKNEY...
MATADOR...ROARING SPRINGS...PADUCAH...LUBBOCK...SLATON...
WOLFFORTH...CROSBYTON...RALLS...DICKENS...SPUR...GUTHRIE...
TAHOKA...ODONNELL...POST...JAYTON...ASPERMONT
1125 AM CST SAT JAN 17 2015

...WIND ADVISORY IN EFFECT UNTIL 5 PM CST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 5 PM CST THIS AFTERNOON. 

* TIMING...HIGHEST SPEEDS EXPECTED LATE THIS MORNING THROUGH MID
  TO LATE AFTERNOON GRADUALLY DECREASING AFTERWARDS.

* WINDS...SUSTAINED NORTH WIND SPEEDS OF 30 TO 35 MPH WITH GUSTS
  OF 45 TO 50 MPH. 

* IMPACTS...HIGH PROFILE VEHICLES TRAVELING ALONG EAST TO WEST
  ORIENTED ROADWAYS WILL EXPERIENCE THE GREATEST IMPACT WITH THESE
  WINDS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF AT LEAST 30 MPH ARE EXPECTED.
WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
1 follow-up statement
805 
WWUS74 KLUB 172111
NPWLUB

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LUBBOCK TX
311 PM CST SAT JAN 17 2015

TXZ023>026-029>032-035>038-041>044-172215-
/O.CAN.KLUB.WI.Y.0001.000000T0000Z-150117T2300Z/
SWISHER-BRISCOE-HALL-CHILDRESS-HALE-FLOYD-MOTLEY-COTTLE-LUBBOCK-
CROSBY-DICKENS-KING-LYNN-GARZA-KENT-STONEWALL-
INCLUDING THE CITIES OF...TULIA...SILVERTON...QUITAQUE...
MEMPHIS...TURKEY...CHILDRESS...PLAINVIEW...FLOYDADA...LOCKNEY...
MATADOR...ROARING SPRINGS...PADUCAH...LUBBOCK...SLATON...
WOLFFORTH...CROSBYTON...RALLS...DICKENS...SPUR...GUTHRIE...
TAHOKA...ODONNELL...POST...JAYTON...ASPERMONT
311 PM CST SAT JAN 17 2015

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS CANCELLED THE WIND
ADVISORY. 

WIND SPEEDS HAVE DROPPED BELOW 31 MPH ACROSS THE CENTRAL SOUTH 
PLAINS AND ROLLING PLAINS LATE THIS AFTERNOON...THOUGH STILL BREEZY. 
WITH THIS DECLINING TREND EXPECTED TO CONTINUE THROUGHOUT THE
REMAINDER OF THE AFTERNOON INTO THE EARLY EVENING...WILL THEREFORE
CANCEL THE WIND ADVISORY. MOTORISTS TRAVELING ALONG EAST TO WEST
ORIENTED ROADWAYS ARE STILL URGED TO USE CAUTION.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this wind advisory went out at Jan 17, 5:46 AM CST, 5 hours 39 minutes earlier.

Area forecast discussion, Jan 17, 5:46 AM CST, 5 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
546 AM CST SAT JAN 17 2015

.AVIATION...
THE BIG STORY THIS TAF CYCLE IS THE GUSTY NORTHERLY WINDS THAT
WILL IMPACT THE TERMINALS BEHIND AN EARLY DAY COLD FRONT. THE
GUSTY WINDS WILL DEVELOP BY 15-16Z...PEAK AROUND MIDDAY OR EARLY
AFTERNOON...THEN SHARPLY DROP OFF EARLY THIS EVENING. THE
STRONGEST WINDS ARE EXPECTED AT KCDS...WHERE THEY WILL BECOME
SUSTAINED AROUND OR SLIGHTLY ABOVE THE 25 KNOT LEVEL. ASIDE FROM
THE STRONG WINDS...VFR WILL PREVAIL WITH ONLY SOME PASSING HIGH
CLOUDS. LIGHT WINDS AND CLEAR SKIES WILL FOLLOW TONIGHT.

&&

.PREV DISCUSSION... /ISSUED 347 AM CST SAT JAN 17 2015/

SHORT TERM...
A DYNAMIC BUT MOISTURE-STARVED SYSTEM IS MAKING QUICK HEADWAY
EASTWARD THROUGH MIDWEST WITH THE TAIL-END EMERGING OVER THE CENTRAL
HIGH PLAINS. AT THE SURFACE...A TROUGH AXIS EXTENDING FROM THE
NORTHERN PANHANDLE THROUGH CENTRAL KANSAS EARLY THIS MORNING WILL
QUICKLY SHIFT EASTWARD OPENING THE WAY FOR A COLD FRONT TO PLUNGE
THROUGH WEST TEXAS. THE FRONT WILL MOVE THROUGH THIS MORNING
/BETWEEN 14Z AND 18Z/. ONLY MINOR COLD AIR ADVECTION WILL OCCUR
BEHIND THE FRONT...BUT IT WILL BRING GUSTY NORTHERLY WINDS FROM LATE
MORNING THROUGH LATE AFTERNOON. MOST SHORT-RANGE NWP PROJECT A CORE
OF 45-55+ KNOT 850 MB WINDS CUTTING ACROSS THE EASTERN TEXAS
PANHANDLE THROUGH THE ROLLING PLAINS AT 18Z BEFORE QUICKLY SHIFTING
EAST BY EARLY EVENING. THIS MAGNITUDE OF LOW-LEVEL WINDS DOES RAISE
CONCERN OF STRONG SURFACE WINDS BREACHING ADVISORY LEVELS. IT
APPEARS MIXING SHOULD NOT FULLY TAP THE 850 MB LEVEL WINDS UNTIL
MID-AFTERNOON...BUT IT STILL WILL BE A WINDY DAY...WITH LOCATIONS
FROM THE SOUTHEAST TEXAS PANHANDLE THROUGH THE ROLLING PLAINS
EXPERIENCING SUSTAINED WINDS OF 25-30 MPH...PERHAPS EVEN A LITTLE
STRONGER AT TIMES AND MAXIMIZED SOMETIME AROUND MIDDAY. WE DID
CONSIDER A LOW-END WIND ADVISORY FOR THIS AREA...BUT AFTER
COORDINATION WITH ADJACENT OFFICES AND GIVEN THE EXPECTED MARGINAL
VALUES...WE HAVE DECIDED TO REFRAIN FROM ISSUING AN ADVISORY AT THIS
TIME. AT THIS POINT...WE WILL INSERT A MENTION OF NEAR ADVISORY
LEVEL WINDS IN THE HWO AND WILL MONITOR TRENDS/OBSERVATIONS CLOSELY
AND UPGRADE TO AN ADVISORY IF NEEDED. FURTHER TO THE WEST...ON THE
CAPROCK...IT WILL ALSO BE WINDY...THOUGH WINDS SHOULD BE
PROGRESSIVELY WEAKER WITH WESTWARD EXTENT.

EVEN WITH THE MORNING FROPA...TEMPERATURES SHOULD STILL TOP OUT
SEVERAL DEGREES ABOVE AVERAGE WITH HIGHS RANGING FROM THE MIDDLE TO
UPPER 50S NEAR FRIONA TO MIDDLE 60S IN THE ROLLING PLAINS. THE WINDS
WILL QUICKLY DIMINISH THIS EVENING AS A PROGRESSIVE SURFACE RIDGE
TRAVERSES THE SOUTH PLAINS. THE LIGHT WINDS...CLEAR SKIES AND DRY
CONDITIONS WILL ALLOW TEMPERATURES TO PLUMMET THOUGH A RETURN OF
DOWNSLOPE BREEZES AFTER MIDNIGHT MAY TEMPER THE COOLING SOMEWHAT.
REGARDLESS...IT WILL BE A COOL NIGHT WITH LOWS IN THE MIDDLE 20S TO
LOWER 30S COMMON.

LONG TERM...
DRY WEST-NORTHWEST FLOW ALOFT SUNDAY AND MONDAY WILL KEEP THE
FORECAST AREA MOSTLY CLEAR AND MILD. THERE WILL BE A WEAK
SHORTWAVE SLIDING ACROSS THE HIGH PLAINS SUNDAY WHICH WILL SEND A WEAK
SURFACE TROUGH AND WIND SHIFT THROUGH THE AREA AS IT/S ONLY NOTICEABLE
EFFECT. WE STILL EXPECT A MORE PRONOUNCED FRONTAL PASSAGE ON
TUESDAY ASSOCIATED WITH A STRONGER TROUGH DIVING OUT OF CANADA
INTO THE MIDWEST. THIS FRONT WILL LIKELY COME THROUGH DURING THE
DAY...AND KNOCK HIGH TEMPS ON TUESDAY BACK INTO THE 50S...PERHAPS
STILL SOME LOW 60S ACROSS THE SOUTH. BIGGER CHANGES ARE IN STORE
FOR THE AREA STARTING WEDNESDAY AS AN UPPER-TROUGH GETS CARVED OUT
OVER THE SRN ROCKIES AND GREAT BASIN. MEDIUM RANGE GUIDANCE IS
STILL STRUGGLING WITH THE EVOLUTION OF THIS THROUGH WHICH REDUCES
OUR CONFIDENCE IN THE WEATHER DETAILS FOR OUR AREA WITH THIS
SYSTEM. IN GENERAL...LOW-LEVEL UPSLOPE FLOW SHOULD BECOME
ESTABLISHED ON WEDNESDAY AND ALONG WITH INCREASING CLOUD
COVER...SHOULD KEEP TEMPS FROM CLIMBING OUT OF THE 40S. LATE ON
WED...WE ANTICIPATE PRECIP CHANCES TO BEGIN TO INCREASE ACROSS OUR
WESTERN ZONES AS LIFT SPREADS EASTWARD OUT OF NEW MEXICO. THE BEST
CHANCES FOR PRECIP WILL LIKELY OCCUR WEDNESDAY NIGHT INTO THURSDAY AS
THE UPPER TROUGH MOVES ACROSS WEST TEXAS. THE LATEST GFS SINKS MUCH
OF THE TROUGH/S ENERGY SWD INTO NRN MEXICO WELL TO OUR
WEST...PRODUCING ONLY VERY LIGHT QPF IN OUR AREA...WHILE THE ECMWF
OFFERS A SOMEWHAT MORE CONSISTENT SOLUTION WITH STRONGER LIFT AND
MORE PRECIP. ENSEMBLE-DERIVED POPS REMAIN STUCK IN THE 20 TO 30
PERCENT RANGE...PERHAPS EVEN SHOWING A BIT OF A DOWNWARD
TREND...WHICH SEEMS REASONABLE GIVEN BOTH THE PROGGED WEAK
DYNAMICS OF THE SYSTEM AND THE INCONSISTENCY OF THE MODEL
PROJECTIONS. GFS FORECAST SOUNDINGS HAVE WARMED SLIGHTLY BUT THE
FAVORED ECMWF STILL SUGGESTS THAT SNOW WILL BE THE PRIMARY P-TYPE
WITH THIS STORM ON THE CAPROCK...WITH A RAIN-SNOW MIX IN THE LOWER
ELEVATIONS. SNOW ACCUMULATIONS CURRENTLY LOOK LOW...BUT OVERALL
CONFIDENCE IS LOW. THURSDAY WILL LIKELY BE THE COLDEST DAY OF THE
PERIOD...WITH HIGHS IN THE 30S AND 40S...FOLLOWED BY A GRADUAL
WARM UP FOR NEXT WEEKEND.

FIRE WEATHER...
A COLD FRONT WILL MOVE THROUGH THIS MORNING WITH GUSTY NORTHERLY
WINDS BUT ONLY MINOR COOLING IN ITS WAKE. TEMPERATURES WILL STILL
WARM INTO THE LOWER TO MIDDLE 60S FOR MOST LOCATIONS OFF THE CAPROCK
WHICH WILL IN TURN DROP HUMIDITIES TO AROUND 20-25 PERCENT. THESE
DRY CONDITIONS COUPLED WITH SUSTAINED NORTHERLY WINDS OF 25-30 MPH
MAY CREATE A PERIOD OF ELEVATED FIRE WEATHER THIS AFTERNOON. THE
STRONGEST WINDS ARE EXPECTED ACROSS THE EASTERN TEXAS PANHANDLE INTO
THE ROLLING PLAINS...THOUGH GUSTY WINDS WILL ALSO VISIT SPOTS ON THE
CAPROCK WHERE TEMPERATURES WILL BE SLIGHTLY COOLER. CURRENT
INDICATIONS ARE THAT THE COMBINATION OF WIND AND HUMIDITY MAY
REMAIN JUST SHY OF FIRE DANGER STATEMENT CRITERIA...BUT A BRIEF
EXCURSION TO RFD LEVELS IS NOT OUT OF THE REALM OF POSSIBILITY.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        57  27  63  30  63 /   0   0   0   0   0
TULIA         59  26  64  30  65 /   0   0   0   0   0
PLAINVIEW     59  27  65  31  66 /   0   0   0   0   0
LEVELLAND     62  28  64  31  67 /   0   0   0   0   0
LUBBOCK       62  28  65  32  67 /   0   0   0   0   0
DENVER CITY   62  29  64  32  67 /   0   0   0   0   0
BROWNFIELD    62  29  65  32  67 /   0   0   0   0   0
CHILDRESS     65  29  70  36  70 /   0   0   0   0   0
SPUR          64  31  65  35  68 /   0   0   0   0   0
ASPERMONT     66  31  67  36  69 /   0   0   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

23/33/23
Hazardous weather outlook, Jan 17, 5:07 AM CST, 6 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
507 AM CST SAT JAN 17 2015

TXZ021>044-181115-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
507 AM CST SAT JAN 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

FIRE WEATHER

GUSTY NORTHERLY WINDS...ABOVE AVERAGE TEMPERATURES AND DRY
CONDITIONS MAY RESULT IN A BRIEF BOUT OF ELEVATED FIRE WEATHER THIS
AFTERNOON.

NON PRECIPITATION

NORTHERLY WINDS WILL BECOME SUSTAINED NEAR OR SLIGHTLY ABOVE 30 MPH
ACROSS THE SOUTHEAST TEXAS PANHANDLE INTO THE ROLLING PLAINS LATE
THIS MORNING THROUGH THE MIDDLE OF THE AFTERNOON. MOTORISTS ON
EAST-TO-WEST ORIENTED ROADWAYS SHOULD BE PREPARED FOR SIGNIFICANT
CROSSWINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE PROBABILITY OF HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Wind Advisories in Texas, 2015Every wind advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.